, Volume 52, Issue 2, pp 153–166 | Cite as

Cubature rules for harmonic functions based on Radon projections



We construct a class of cubature formulae for harmonic functions on the unit disk based on line integrals over \(2n+1\) distinct chords. These chords are assumed to have constant distance \(t\) to the center of the disk, and their angles to be equispaced over the interval \([0,2\pi ]\). If \(t\) is chosen properly, these formulae integrate exactly all harmonic polynomials of degree up to \(4n+1\), which is the highest achievable degree of precision for this class of cubature formulae. For more generally distributed chords, we introduce a class of interpolatory cubature formulae which we show to coincide with the previous formulae for the equispaced case. We give an error estimate for a particular cubature rule from this class and provide numerical examples.


Cubature rules Harmonic functions Radon projections 

Mathematics Subject Classification (2000)

65D32 65D05 41A55 



The authors express their gratitude to the two anonymous referees whose remarks and corrections improved the quality of the paper significantly. The authors acknowledge the support by Bulgarian National Science Fund, Grant DNTS/Austria 01/6 and Grant DFNI-T01/0001. The second author was supported by the project AComIn “Advanced Computing for Innovation”, Grant 316087, funded by the FP7 Capacity Programme “Research Potential of Convergence Regions”.


  1. 1.
    Bojanov, B., Georgieva, I.: Interpolation by bivariate polynomials based on Radon projections. Studia Math. 162, 141–160 (2004)CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Bojanov, B., Petrova, G.: Numerical integration over a disc. A new Gaussian cubature formula. Numer. Math. 80, 39–59 (1998)CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Bojanov, B., Petrova, G.: Uniqueness of the Gaussian cubature for a ball. J. Approx. Theory 104, 21–44 (2000)CrossRefMATHMathSciNetGoogle Scholar
  4. 4.
    Bojanov, B., Xu, Y.: Reconstruction of a bivariate polynomial from its Radon projections. SIAM J. Math. Anal. 37, 238–250 (2005)CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Georgieva, I., Hofreither, C.: An algebraic method for reconstruction of harmonic functions via Radon projections. AIP Conf. Proc. 1487(1), 112–119 (2012)CrossRefGoogle Scholar
  6. 6.
    Georgieva, I., Hofreither, C.: Interpolation of harmonic functions based on Radon projections. Numerische Mathematik (2013). doi: 10.1007/s00211-013-0592-y Google Scholar
  7. 7.
    Georgieva, I., Hofreither, C., Koutschan, C. Pillwein, V., Thanatipanonda, T.: Harmonic interpolation based on Radon projections along the sides of regular polygons. Central Eur. J. Math., 11(4), 609–620 (2013). Also available as Technical Report 2011–12 in the series of the DK Computational Mathematics Linz,
  8. 8.
    Georgieva, I., Hofreither, C., Uluchev, R.: Interpolation of mixed type data by bivariate polynomials. In Nikolov, G. and Uluchev, R., (eds.) Constructive Theory of Functions, Sozopol 2010: In memory of Borislav Bojanov, pp. 93–107. Prof. Marin Drinov Academic Publishing House, Sofia, 2012. Also available as Technical Report 2010–14 in the series of the DK Computational Mathematics Linz,
  9. 9.
    Georgieva, I., Ismail, S.: On recovering of a bivariate polynomial from its Radon projections. In: Bojanov, B. (ed.) Constructive Theory of Functions, Varna 2005, pp. 127–134. Marin Drinov Academic Publishing House, Sofia (2006)Google Scholar
  10. 10.
    Georgieva, I., Uluchev, R.: Smoothing of Radon projections type of data by bivariate polynomials. J. Comput. Appl. Math. 215, 167–181 (2008)CrossRefMATHMathSciNetGoogle Scholar
  11. 11.
    Georgieva, I., Uluchev, R.: Surface reconstruction and Lagrange basis polynomials. In: Lirkov, I., Margenov, S., Waśniewski, J. (eds.) Large-Scale Scientific Computing 2007, pp. 670–678. Springer, Berlin (2008)Google Scholar
  12. 12.
    Hakopian, H.: Multivariate divided differences and multivariate interpolation of Lagrange and Hermite type. J. Approx. Theory 34, 286–305 (1982)CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Korevaar, J., Meyers, J.L.H.: Spherical Faraday cage for the case of equal point charges and Chebyshev-type quadrature on the sphere. Integral Transform. Special Funct. 1(2), 105–117 (1993)CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    Korevaar, J., Meyers, J.L.H.: Chebyshev-type quadrature on multidimensional domains. J. Approx. Theory 79(1), 144–164 (1994)CrossRefMATHMathSciNetGoogle Scholar
  15. 15.
    Kuijlaars, A.B.J.: Chebyshev-type quadrature for analytic weights on the circle and the interval. Indagationes Mathematicae 6(4), 419–432 (1995)CrossRefMATHMathSciNetGoogle Scholar
  16. 16.
    Marr, R.: On the reconstruction of a function on a circular domain from a sampling of its line integrals. J. Math. Anal. Appl. 45, 357–374 (1974)CrossRefMATHMathSciNetGoogle Scholar
  17. 17.
    Nikolov, G.: Cubature formulae for the disk using Radon projections. East J. Approx. 14, 401–410 (2008)MATHMathSciNetGoogle Scholar
  18. 18.
    Radon, J.: Über die Bestimmung von Funktionen durch ihre Integralwerte längs gewisser Mannigfaltigkeiten. Ber. Verch. Sächs. Akad. 69, 262–277 (1917)Google Scholar

Copyright information

© Springer-Verlag Italia 2014

Authors and Affiliations

  1. 1.Institute of Mathematics and InformaticsBulgarian Academy of SciencesSofiaBulgaria
  2. 2.Institute of Information and Communication TechnologiesBulgarian Academy of SciencesSofiaBulgaria

Personalised recommendations